I have a friend that takes a handful of Vitamin C tablets at the first sign of a cold. I should probably tell her that she’s wasting her money because vitamin C is a water soluble vitamin meaning that whatever our bodies don’t use is eliminated through the kidneys. You can’t stock up on it! Because of this, ingesting a toxic amount of vitamin C is unusual but it can happen if you take too large a dose all at once. Kidney stones can then occur.
Vitamin supplement side effects can be very serious. Some of the vitamins in the foods we eat and in the supplements we take are fat soluble. This means that whatever we don’t need at any given time is stored in our bodies. Vitamin A is one such vitamin. In fact, artic explorers once went blind and then died from vitamin A toxicity. It seems polar bear liver contains toxic levels of vitamin A and while this is an important vitamin for our eyes, too much of it can cause blindness and even death.
I don’t know anyone apt to suffer vitamin supplement side effects from eating polar bear liver. It is important to note, however, that too much of a good thing is not necessarily a good thing. It’s important also to monitor through the foods we eat and if we do take vitamin supplements, through these also, how much of what vitamins we consume. Just as vitamin supplement side effects can be very dangerous, so can a vitamin deficiency.
A vitamin C deficiency can cause Scurvy, and a vitamin A deficiency can cause problems with night vision, a greater susceptibility to infections, skin problems and urinary tract problems. While a balanced diet will supply the right amount of all the vitamins and nutrients we need, when that is not possible or in some cases, when the body cannot absorb the vitamins, we need to be aware of how much supplement we need and act accordingly. Taking a handful of any dietary supplement is not a good idea.
Vitamin supplement side effects can also occur when taking a nominal amount when taking certain medications. Less than ten percent of the 40 million Americans who routinely take vitamin supplements consult with their physicians. Vitamin K, unlike vitamin A, is almost impossible to cause toxic effects by eating in its natural form. Yet, taking the manmade vitamin K supplement can cause toxicity.
Niacin, one of the B vitamins, can be extremely dangerous when taken in mega doses. It can cause liver damage, affect heart rhythms, cause dangerously low blood pressure, elevate blood sugar levels and cause diarrhea.
Vitamin supplement side effects are not something to take lightly. Consult your physician if you are concerned you are getting too little or too much of any of the necessary vitamins our bodies demand.